Seizures in Alzheimer's - declining so quickly

Discussion in 'Middle - later stages of dementia' started by LeonieF, Jun 23, 2015.

  1. LeonieF

    LeonieF Registered User

    Oct 16, 2013
    10
    Hi there,

    My Dad was diagnosed with Alzheimer's 2 years ago and has declined very quickly. He is only 70 years old and I wonder whether his quick decline is due to his young age. He had a seizure two days ago in his care home but nothing showed up in his tests and no infections to explain his worsening conditions. Since then he has declined even more, unable to hold a conversation, babbling nonsense, can't follow simple instructions, is extremely week, hallucinating and disorientated.

    Last week the psychiatrist put him on a low dose of Respiridone to sedate him a little because he was getting really aggressive and the care home didn't know how to deal with him. They have taken him off it now but I wonder whether the seizure and his decline is a result of the medication - I feel so guilty for letting them put him on it, surely the care home should know how to deal with challenging behaviour like his?! Last week he was up, walking, I took him out for coffee and we had a nice little chat and a week later he is just lying in bed totally out of it.

    Are seizures part of AD? Has anyone else had experience with Respiridone? Could it be that his young age is why he is declining so quickly or is there something we are missing? I thought this was a slow disease but thing have been so quick for Dad.

    I'd appreciate any words of wisdom!!!
     
  2. nitram

    nitram Registered User

    Apr 6, 2011
    19,142
    Male
    North Manchester
    "...I'd appreciate any words of wisdom!!!..."

    Don't know about wisdom but my opinions:-
    Are seizures part of AD?

    I think they can be, in fact I think virtually anything can be attributed to dementia, the brain controls everything and if it's function becomes impaired things don't work as they should.

    Has anyone else had experience with Respiridone?

    No personal experience but others posters have. Note that experience is very personal, no two people are alike.

    Could it be that his young age is why he is declining so quickly or is there something we are missing?

    Don't know.

    I thought this was a slow disease but thing have been so quick for Dad

    The time from diagnosis to death is very variable. It can be as short as 3 years or as long as 15 years plus, there is no way of telling. I think the best thing to do is to continually compare state now with state 3 months/6 months/ 12 months ago making allowances for acute events at the start and end of the period.
     
  3. Canadian Joanne

    Canadian Joanne Volunteer Moderator

    Apr 8, 2005
    16,127
    Toronto, Canada
    We have had a great deal of experience with risperidone as my mother was on it for a couple of years at least. She did not have any seizures and it did calm her agitation somewhat and she was extremely agitated. Having said that, people's reactions to drugs are individual.
     
  4. CCM2013

    CCM2013 Registered User

    Feb 7, 2013
    32
    London
    My dad had a few seizures when he went to the CH. very frightening. They gave him Lithium initially (dad was bi-polar) to add to the mix. To be honest he declined very quickly once the seizures were under control. He became more or less bed bound. He was diagnosed in 2012 aged 66, and he died from Alzheimer's aged 69 this year. Very rapid decline and heartbreaking to watch. However as others have said - each person is so different in how they respond to medication and it depends on so many variables. I hope your dad settles and the seizures stop soon. Best wishes to you and your family.


    Sent from my iPhone using Talking Point
     
  5. Fred Flintstone

    Fred Flintstone Registered User

    Aug 28, 2014
    133
    S. E. England
    I don't think the Rispiridone would have done that to him, but he's off it now in any case.

    I wonder whether your Dad has had a minor stroke. In which case it might have been appropriate for the care home to call an ambulance for him to have a brain CAT scan.

    Does your father have any heart problems, do you know, murmurs, arrhythmias any thing like that?
     
  6. LeonieF

    LeonieF Registered User

    Oct 16, 2013
    10
    Thanks for all your responses. Each day definitely seems to bring new difficulties.

    CCM2013, I am so sorry about your Dad, maybe there is something about younger people and the speed of decline but, yes, as everyone always tells me, it is different for everyone - it would be so much easier if you could plan/understand what to expect.

    Dad is a bit better today but talking nonsense and can't get himself up. Perhaps it was a stroke, although the scan didn't show anything, he went to A&E, they did some tests and sent him home. He has bradycardia, a slow heart rate but they said it was not connected. The more I learn about this disease and how it has affected Dad, the more I realise no-one really knows anything!!

    Wishing you all well
     
  7. oldman1952

    oldman1952 Registered User

    Apr 4, 2014
    45
    Possible TIA triggered the TC fit

    Hi there, some times ( transient ischemic attacks ) can cause epilepsy in people with dementia. You have to look at the anatomy and physiology of the whole body make up. The nervous system is made up of chemicals and electrical impulses. When these get out of sync these things happen. A TIA or mini stroke might not be visible on scans but the speech word salad and increased confusion points to it, especially if the person has vascular dementia. Some times it does rectify itself quite quickly, other times the person will stay at that level of functioning and cognition.
    Respiridol is an atypical antipsychotic which helps reduce aggression in people with dementia. Normally starting dose of 12.5 mg increasing in 12.5 mg doses until the therapeutic value has been obtained. Using too much all at once would not be beneficial and just make the person drowsy, so when the medication wore off the problem would still be there. As for epilepsy all medications can cause ( side effects ) I like to call them effects of the medication, because that is what they are! Epilepsy is on the very low effects of Respiridol. You must also look at other causes such as dehydration which can cause epilepsy because it upsets the bodies fluid balance. Hope this has cleared a few points that you were worried about. During an assessment we looked at most causes of toxic confusional states: Hydrated, nourished, constipation, chest infections, urine infections, hypertension, high {-} low levels of blood glucose (Type 2 diabetes) and blood tests that were way off the scale or very low. Each person is an individual and the disease affects everyone differentially. I have nursed patients as young as 35 years old and newly diagnosed patients in their 90's. So there is no time scale for the disease, just a rough estimate of between 4years to 15years. All we can do is treat them with dignity and respect, after all we still love them and somewhere inside they still love you.
     

Share This Page

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.